Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 82, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 5, 2025, 8:18 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 6, 2025, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2025, 8:18 PM EDT (00:18 UTC)
- In effect from
- Oct 6, 2025, 4:00 AM EDT
- Expired
- Oct 6, 2025, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WHUS42 KMHX 060018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Sun Oct 5 2025 NCZ203-205-061230- /O.EXP.KMHX.BH.S.0081.000000T0000Z-251006T0000Z/ /O.NEW.KMHX.BH.S.0082.251006T1200Z-251007T0000Z/ Northern Outer Banks-Hatteras Island- 818 PM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-060130- /O.EXP.KMHX.BH.S.0081.000000T0000Z-251006T0000Z/ East Carteret-Ocracoke Island- 818 PM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
2 follow-up statements
056 WHUS42 KMHX 060800 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 400 AM EDT Mon Oct 6 2025 NCZ196-204-070000- /O.EXB.KMHX.BH.S.0082.251006T0800Z-251007T0000Z/ East Carteret-Ocracoke Island- 400 AM EDT Mon Oct 6 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ203-205-070000- /O.EXT.KMHX.BH.S.0082.251006T0800Z-251007T0000Z/ Northern Outer Banks-Hatteras Island- 400 AM EDT Mon Oct 6 2025 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
484 WHUS42 KMHX 061511 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1111 AM EDT Mon Oct 6 2025 NCZ196-203>205-070000- /O.CON.KMHX.BH.S.0082.000000T0000Z-251007T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 1111 AM EDT Mon Oct 6 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Ocracoke Island, beaches north of Cape Hatteras, and Core Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 5, 7:47 PM EDT, 31 minutes earlier.
Area forecast discussion, Oct 5, 7:47 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
747 PM EDT Sun Oct 5 2025
.SYNOPSIS...
Return flow sets up through midweek across ENC as high pressure
ridge gradually slides offshore. This will bring very warm
temperatures and generally dry conditions to ENC through
Tuesday. Cold front tracks across the region on Wednesday
increasing chances at unsettled weather and breezy conditions.
High pressure builds in behind the cold front. King Tides are
expected Tuesday to Saturday.
&&
.NEAR TERM /TONIGHT/...
As of 230 PM Sun...Warm fall day today as highs have gotten into the
mid 70s to low 80s across ENC this afternoon. We remain wedged
between a surface high centered to the north and east, a coastal
trough just off our coast and a surface trough in the Gulf.
Encroaching high clouds associated with a surface trough well to the
south in the Gulf continue to overspread ENC bringing partly to
mostly cloudy skies to the area which has at least tempered the max
temps somewhat. Regardless, it has been a pleasant Sunday
outside of a stray sprinkle or two associated with a coastal
trough just off our coast.
As we get into tonight high pressure ridging remains centered to our
north and east off the coast continue to bring light E'rly to
calm winds across ENC. Once again main challenge tonight will
be the potential for fog. Given the latest trends it appears
along and west of Hwy 17 should remain mo clear tonight and with
light to calm winds could see patchy fog develop with dense fog
not out of the question. Once again the question will be will
the strato-cu make its way far enough inland to spoil the fog
threat. For now went along with guidance and kept any fog threat
west of Hwy 17 where HREF probs are the highest to see reduced
visibility, but trends will certainly need to be monitored.
Otherwise closer to the coast strato-cu from the pesky coastal
trough appear to remain in place keeping areas east of Hwy 17
under partly to mo cloudy skies. Temps tonight range from the
upper 50s inland to 60s along the coast and OBX.
&&
.SHORT TERM /MONDAY/...
As of 230 PM Sun...Once again will see partly cloudy skies across
ENC on Monday with a low end chance at some showers along the coast
and south of Hwy 70 as a coastal trough remains just off the coast.
With cloud cover slightly lower as compared to Sunday, temps should
increase slightly into the upper 70s to mid 80s even with low level
thicknesses remaining about the same across the region.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 1 AM Sunday...Sfc high pressure will be centered off the
Mid- Atlantic coast while upper ridging continues across the
Eastern CONUS into early next week. Light easterly winds
continue Monday and Tuesday, becoming more southeasterly ahead
of an approaching cold front. Temps remain near to slightly
above normal through Tuesday and early next week with highs
in the low to mid 80s.
By the middle of next week, the upper ridge breaks down as a strong
northern stream trough digs into the Northern Plains and Midwest
with sfc high pressure migrating farther offshore and a sfc
cold front approaching from the NW bringing increasing chances
of showers and maybe even one or two thunderstorms across the
region. Instability is lacking, but the strong forcing may be
enough to overcome the lack of instability for isolated weak thunderstorm
formation. Progressive nature of showers ahead of the front will
prevent any flooding concerns.
Behind this cold front, high pressure builds in and strong
pressure gradient sets up. This will result in gusty NE winds,
highest over coastal zones. The gusty winds and higher seas (if
materialized) paired with king tides would bring coastal
flooding concerns. See Coastal Flooding section for more
information.
Front stalls offshore near the gulf stream after passing through
Thursday. Upper level trough then moves through over the
weekend, which may help spin up a coastal low along this stalled
front late in the weekend. Substantial model uncertainty exists
with the possible coastal low formation, so trends will have to
be monitored in the coming days.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through 00z Tuesday/...
As of 730 PM Sunday...
Key Messages
- Monitoring potential for IFR/LIFR conditions overnight
SCT high clouds over ENC this evening are expected to thin out
overnight, which combined with a light and moist easterly flow
may support a period of reduced VIS in BR/FG/MIFG. Short-term
guidance is mixed on whether or not IFR/LIFR will develop. Since
there doesn't appear to be a strengthening signal one way or
another, I've opted to leave the TAFs mostly unchanged, showing
reduced VIS from KISO to KPGV where the signal appears to be the
strongest. Any BR/FG that develops should mix out by 13-14z
Monday. Within the moist, easterly flow, a few SHRA developing
offshore may survive to the coast, but dry conditions are
expected for most areas, including the main TAF sites in ENC.
Even where SHRA manage to develop, the risk of TSRA appears low
(<10% chance).
LONG TERM /Monday night through Friday/...
As of 1 AM Sunday...Pred VFR conditions expected through
Tuesday with high pressure dominating. E winds will be less than
15 kt through Tuesday. Cannot rule out patchy late night fog
early next week when winds will be weaker and low levels
decouple overnight. Wednesday winds becoming southeasterly ahead
of an approaching cold front. Cold front may bring scattered
showers and a few rumbles of thunder Wednesday PM, temporarily
lowering cigs and vis. Behind this front, gusty NE winds are
expected.
&&
.MARINE...
SHORT TERM /through Monday/...
As of 230 PM Sun... Fairly quiet marine weather expected
through the period as high pressure continues to remain centered
to the northeast with a coastal trough noted along our waters.
This will continue to bring NE-E'rly winds at 5-15 kts with 3-6
ft seas noted along our coastal waters through the period. COuld
see a few isolated showers along our waters south of Oregon
Inlet on Monday as well in association with the aforementioned
coastal trough.
LONG TERM /Monday night through Friday/...
As of 1 AM Sunday...High pressure migrates offshore over the
weekend with easterly winds around 15 kt or less through Monday,
then veers to SE Tuesday PM. Gulf stream could continue to see
some 6 footers through Monday, before waves become 5 ft or less
Monday night. Tuesday and early Wednesday we should be below 6ft
across all coastal waters as boating conditions become much
more pleasant than the past couple days. Wednesday PM into early
Thursday a cold front moves through, bringing chances of rain
ahead of it, and gusty NE winds behind it as high pressure moves
in. Current expectation is for NE gusts around 30 knots for
most marine zones. If the fcst trends higher, we would be
reaching gale force wind gusts Thursday and Friday.
&&
.TIDES/COASTAL FLOODING...
As of 230PM Sunday...
No significant changes since the previous update.
King Tides and potential for strong NE flow mid to late next
week:
This week we enter a king tide cycle, with astronomically high
tides. The highest tides are expected from Tuesday (10/7) to
Saturday (10/11), peaking Thursday. Accounting just for the king
tides, minor coastal flooding is expected for typical
vulnerable low lying locales. However, there is potential for
strong NE wind gusts behind a cold front Thursday and Friday.
This would help waves build along the coast, and may also help
push some water towards the southern Pamlico Sound and Neuse
river. There is still decent uncertainty on the strength of the
winds, but should they materialize as forecast, or greater, the
compounding effects of strong winds, higher seas, and king tides
could cause greater impacts for areas with vulnerable dune
structures along OBX Thursday and Friday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory until 1 AM EDT Tuesday for AMZ154.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...RJ
AVIATION...RM/RJ
MARINE...RCF/RJ
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Oct 5, 11:04 AM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 1104 AM EDT Sun Oct 5 2025 NCZ046-047-081-094-194-061515- Tyrrell-Mainland Dare-Mainland Hyde-Pamlico-Southern Craven- 1104 AM EDT Sun Oct 5 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-061515- West Carteret- 1104 AM EDT Sun Oct 5 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044-045-079-080-090>092-193-198-061515- Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Jones- Northern Craven-Inland Onslow- 1104 AM EDT Sun Oct 5 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-061515- Coastal Onslow- 1104 AM EDT Sun Oct 5 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203>205-061515- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 1104 AM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.